A 25-year-old woman presents with redness of the hands and reports the intermittent occurrence of tiny vesicles, and scaling, accompanied by itching on the palms, fingers, and dorsal sides of the hands. She has a history of childhood eczema and asthma. On physical examination, the patient was afebrile with normal vital signs. The blood and urine laboratory investigation does not show abnormal findings.
Her medical history disclosed that she was administered with Cyclosporine  initially, one year later, the topical corticosetroids was given additionally, most recently, 6 months ago, she was administered with Azathioprine  to replace Cyclosporine and topical steroids. Her eczema is well controlled by this strong immunuosuppressant as seen on Fig.1A.
She have to carry on the treatment to clear the rashes, which inevitably comes back upon stopping usage. But the side effects of the drugs make her frustrated. She is on the horns of dilemma. Finally she decided to seek third party opions.
She was given 2 months of natural washout for her prior immunosuppressants, following with the herbal TCM medicine initiated. The eczema flares up intesively due to immunosuppressants withdrawal, 2 months later, she responded to the herbal treatment well, with the eczematous lesion subsiding and flaked off. Her eczema is in complete remission at the end of treatment month 13 on Fig.1F and Fig.2F . There is no relapse on the follow-up till date.
The underlying thinking of this case is that the potent immnuosuppressants do offer potentially signiﬁcant therapeutic beneﬁts, but they were found to carry risks of serious, possibly life-threatening adverse events meanwhile:
- Cyclosporine (ciclosporin)  is used for Kidney, Liver, and Heart Transplantation, Rheumatoid Arthritis and serious Psoriasis. However it can cause Nephrotoxicity [US Boxed Warning], Hypertension [US Boxed Warning], Skin Cance [US Boxed Warning], Infections [US Boxed Warning] etc.
- Azathioprine  is used for Kidney Transplants, it can cause Malignancy [US Boxed Warning], Gastrointestinal toxicity, Hematologic toxicity, Hepatotoxicity and Malignancy.
Risk-benefit trade-off refers to the balance of negative and positive effects on achieving a goal, such as health. For medical decisions, a risk-benefit trade-off usually refers to the perception of the anticipated balance of improvements and deteriorations in health from a given choice. To make good decisions about treatment, patients should understand the trade-offs. What is the magnitude of the benefit? What is the magnitude of the harm? Are you overtreated? The benefit of treatment must be weighed against its harms.